Should I Restart Cymbalta After Going Off It Cold Turkey?

Summary: Cymbalta is not a drug that should be stopped cold turkey. Side effects from stopping the drug can be severe and can include anxiety, dizziness, insomnia and ringing in the ears. Restarting Cymbalta is sometimes recommended depending on how long ago the drug was stopped. It’s important for your doctor to understand why you quit Cymbalta in the first place.

Dear Curtis: About two weeks ago I made the decision to go off of Cymbalta. Actually, part of it was jut because life got in the way. But I went off it. While I think I got through the roughest part I still have a little dizziness. Did I screw something up? Should I go back on Cymbalta to get rid of the dizziness?

At this point I think it’s safe to say that you realize going off Cymbalta cold turkey was a bad idea.

But, as you said, you’ve alredy made it through the toughest part. The real question is will going back on Cymbalta help the dizziness?

Like anything, the answer I give you will likely be different then the answer from another pharmacist or doctor. Speaking of which, you need to make sure that you notify your doctor of what is going on. He will have a thorough history on you and will likely have some better input.

Should You Restart Cymbalta?

I don’t think so.

But let me explain why. The big thing with what you’ve done is that you have already gotten through the most hairy – and unpleasant – part of the process. By now, the Cymbalta should, quite literally, be 99% out of your system. So I’m not even convinced that the dizziness can be totally attributed to the Cymbalta. Although I think there is some correlation.

Now, let’s talk about the option of adding Cymbalta.

While it’s true that restarting the Cymbalta may help with the dizziness, there’s a question more important that you have to wrestle with and answer before you do that. And that is, why did you stop it in the first place?

Sometimes it can be from side effects of the drug like weight gain. But Cymbalta doesn’t cause much weight gain. Maybe it was other side effects like mood changes. Or, it could be the fact that you just didn’t want to be taking a medication for personal reasons. Or, maybe you couldn’t afford it.

The point is, your reason for quitting Cymbalta in the first place is really important. Because restarting it to hopefully help with your dizziness won’t fix the original issue of why you stopped the Cymbalta in the first place. Also, like I said above, the Cymbalta should be – for practical purposes – completely out of your body by now.

One of my concerns is that maybe you have something else going on like a blood pressure issue or a hundred other things that might be causing dizzy spells.

Get Your Doctor Involved

The most important thing you can do is to get your doctor involved and ask his opinion. You’d be surprised how supportive many doctors can be about quitting a medication. So don’t think you’ll be judged too harshly. But I’d encourage you to take this step because you want to make sure that there isn’t something more serious going on.

I’ve personally seen ‘withdrawal’ symptoms from drugs like Cymbalta last longer than what I thought they would. Sometimes it was out to a month out. But, the symptoms did get milder as time went along. It’s important for you to grade the dizziness. Is it just kind of a passing thing where it’s not real bothersome or is it something that is more consistent and effects your everyday life like climbing stairs or driving?

Either way, you must get your doctor involved in the decision-making process.

Speak Your Mind

*